Advertisement

Journal of Algebraic Combinatorics

, Volume 50, Issue 1, pp 73–98 | Cite as

Closed formulas for exponential sums of symmetric polynomials over Galois fields

  • Francis N. Castro
  • Luis A. MedinaEmail author
  • L. Brehsner Sepúlveda
Article

Abstract

Exponential sums have applications to a variety of scientific fields, including, but not limited to, cryptography, coding theory and information theory. Closed formulas for exponential sums of symmetric Boolean functions were found by Cai, Green and Thierauf in the late 1990s. Their closed formulas imply that these exponential sums are linearly recursive. The linear recursivity of these sums has been exploited in numerous papers and has been used to compute the asymptotic behavior of such sequences. In this article, we extend the result of Cai, Green and Thierauf, that is, we find closed formulas for exponential sums of symmetric polynomials over any Galois fields. Our result also implies that the recursive nature of these sequences is not unique to the binary field, as they are also linearly recursive over any finite field. In fact, we provide explicit linear recurrences with integer coefficients for such sequences. As a byproduct of our results, we discover a link between exponential sums of symmetric polynomials over Galois fields and a problem for multinomial coefficients which is similar to the problem of bisecting binomial coefficients.

Keywords

Exponential sums Symmetric functions Linear recurrences 

Mathematics Subject Classification

05E05 11T23 11B37 

Notes

Acknowledgements

The authors would like to thank Oscar E. González for reading a previous version of this article. The authors also appreciate the comments and suggestions to the article made by the referees. Their comments and suggestions improve the presentation of this work.

References

  1. 1.
    Arce-Nazario, R.A., Castro, F.N., González, O.E., Medina, L.A., Rubio, I.M.: New families of balanced symmetric functions and a generalization of Cuscik, Li and P. Stǎnicǎ. Des. Codes Cryptogr. 86, 693–701 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Cai, J., Green, F., Thierauf, T.: On the correlation of symmetric functions. Math. Syst. Theory 29, 245–258 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Canteaut, A., Videau, M.: Symmetric Boolean Functions. IEEE Trans. Inf. Theory 51(8), 2791–2881 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Davis, P.: Circulant Matrices. Chelsea Publishing, 2nd Edn (1994)Google Scholar
  5. 5.
    Castro, F.N., González, O.E., Medina, L.A.: Diophantine equations with binomial coefficients and perturbations of symmetric Boolean functions. IEEE Trans. Inf. Theory 64(2), 1347–1360 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Castro, F.N., Medina, L.A.: Linear recurrences and asymptotic behavior of exponential sums of symmetric Boolean functions. Electron. J. Combin. 18 (2011)Google Scholar
  7. 7.
    Castro, F.N., Medina, L.A.: Asymptotic behavior of perturbations of symmetric functions. Ann. Combin. 18, 397–417 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Castro, F.N., Medina, L.A.: Modular periodicity of exponential sums of symmetric Boolean functions. Discrete Appl. Math. 217, 455–473 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Castro, F.N., Medina, L.A., Stǎnicǎ, P.: Generalized Walsh transforms of symmetric and rotation symmetric Boolean functions are linear recurrent. Appl. Algebra Eng. Commun. Comput. (2018).  https://doi.org/10.1007/s00200-018-0351-5
  10. 10.
    Castro, F.N., Chapman, R., Medina, L.A., Sepúlveda, L.B.: Recursions associated to trapezoid, symmetric and rotation symmetric functions over Galois fields. Discrete Math. 341(7), 1915–1931 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Cusick, T.W.: Hamming weights of symmetric Boolean functions. Discrete Appl. Math. 215, 14–19 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Cusick, T.W., Li, Y., Stǎnicǎ, P.: Balanced symmetric functions over \(GF(p)\). IEEE Trans. Inf. Theory 54(3), 1304–1307 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Feng, K., Liu, F.: New results on the nonexistence of generalized bent functions. IEEE Trans. Inf. Theory 49, 3066–3071 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gao, G., Guo, Y., Zhao, Y.: Recent results on balanced symmetric Boolean functions. IEEE Trans. Inf. Theory 62(9), 5199–5203 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Hu, Y., Xiao, G.: Resilient functions over finite fields. IEEE Trans. Inf. Theory 49, 2040–2046 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Ionaşcu, E.J., Martinsen, T., Stǎnicǎ, P.: Bisecting binomial coefficients. Discrete Appl. Math. 227, 70–83 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kumar, P.V., Scholtz, R.A., Welch, L.R.: Generalized bent functions and their properties. J. Combin. Theory (A) 40, 90–107 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Li, Y., Cusick, T.W.: Linear structures of symmetric functions over finite fields. Inf. Process. Lett. 97, 124–127 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Li, Y., Cusick, T.W.: Strict avalanche criterion over finite fields. J. Math. Cryptol. 1(1), 65–78 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Liu, M., Lu, P., Mullen, G.L.: Correlation-immune functions over finite fields. IEEE Trans. Inf. Theory 44, 1273–1276 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Mitchell, C.: Enumerating Boolean functions of cryptographic significance. J. Cryptol. 2(3), 155–170 (1990)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  • Francis N. Castro
    • 1
  • Luis A. Medina
    • 1
    Email author
  • L. Brehsner Sepúlveda
    • 1
  1. 1.Department of MathematicsUniversity of Puerto RicoSan JuanUSA

Personalised recommendations